Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 23, NWS Quad Cities, IA

April 21, 2005Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 21, 2005, 3:30 PM CDT for Hancock County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 3:30 PM CDT (20:30 UTC)
Expired
Apr 21, 2005, 4:00 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 137 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 212031
SVRDVN
ILC067-212100-
/O.NEW.KDVN.SV.W.0023.050421T2030Z-050421T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
  THIS INCLUDES THE CITY OF CARTHAGE

* UNTIL 400 PM CDT

* AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HAMILTON...OR ABOUT 7 MILES EAST OF
  KEOKUK...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTHAGE BY 340 PM CDT
  FERRIS BY 345 PM CDT
  6 MILES SOUTHEAST OF ADRIAN BY 350 PM CDT
  BURNSIDE BY 355 PM CDT
  8 MILES SOUTH OF LA HARPE BY 400 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4042 9142 4027 9131 4033 9092 4059 9093
      4063 9108 4060 9129

$$

SHEETS
2 follow-up statements
000 
WWUS53 KDVN 212048
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
346 PM CDT THU APR 21 2005

ILC067-212100-
/O.CON.KDVN.SV.W.0023.000000T0000Z-050421T2100Z/
HANCOCK IL-
346 PM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
HANCOCK COUNTY...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.  
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM COLUSA TO 8 
MILES SOUTH OF BENTLEY...OR ALONG A LINE EXTENDING FROM 10 MILES 
EAST OF FORT MADISON TO 13 MILES SOUTH OF CARTHAGE...MOVING 
NORTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BURNSIDE BY 350 PM CDT
  FOUNTAIN GREEN...LA HARPE AND WEBSTER BY 400 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4042 9142 4027 9131 4033 9092 4059 9093
      4063 9108 4060 9129

$$

SHEETS
000 
WWUS53 KDVN 212100
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT THU APR 21 2005

ILC067-212108-
/O.EXP.KDVN.SV.W.0023.000000T0000Z-050421T2100Z/
HANCOCK IL-
358 PM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR HANCOCK COUNTY EXPIRES AT 400
PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

HOWEVER...THIS A LINE OF STORMS WILL STILL BE CAPABLE OF PRODUCING 
PEA SIZE HAIL AND HEAVY RAINFALL AS IT CROSSES EAST INTO MCDONOUGH 
COUNTY AROUND 4 PM. 


LAT...LON 4042 9142 4027 9131 4033 9092 4059 9093
      4063 9108 4060 9129

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:16 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 21, 10:16 AM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 AM CDT THU APR 21 2005

.UPDATE...
CLOUDS AND NORTHEAST WINDS OUT OF COOL DRY GREAT LAKES AIRMASS
HOLDING TEMPERATURES TO MID 40S TO AROUND 50 SO FAR THIS MORNING.
15Z TEMPERATURES TRENDING CLOSEST TO NEW RUC GUIDANCE...WHICH
SUGGESTS WITH THE CLOUDS HOLDING ON AND WINDS REMAINING
EASTERLY...HIGHS WILL STRUGGLE TO REACH UPPER 50S TO NEAR 60. HAVE
UPDATED GRIDS AND FORECASTS TO REFLECT CURRENT TEMPERATURE TRENDS
AND FOR LOWER MAXES TODAY. ALSO UPDATED FOR HIGHER FORECAST
RESOLUTION THIS MORNING OF BAND OF SHOWERS WITH FEW LIGHTNING
STRIKES CURRENTLY MOVING ACROSS EASTERN IOWA.

FOR AVIATION PURPOSES...MVFR CIGS WILL DOMINATE OVER MOST OF CWA
THROUGH THE DAY WITH IFR CONDITIONS MAINLY SOUTH OF HIGHWAY 34
CLOSER TO THE SYNOPTIC FRONT WHERE BETTER MOISTURE CONVERGENCE
RESIDES. ALSO IN THIS AREA...WILL HAVE FOG CONTRIBUTING TO
VISIBILITIES BELOW 3 MILES THROUGH AT LEAST EARLY AFTERNOON.

SHEETS

&&

.PREVIOUS DISCUSSION...
SYNOPSIS...
THIS MORNINGS WEATHER MAP IS ONE FOR A GOOD FINAL COLLEGE EXAM.  LOW
PRESSURE IS DEEPENING ACROSS WESTERN KANSAS AS A STRONG PORTION OF
THE UPPER CUT OFF LOW MOVES OUT INTO THE PLAINS.  A SEASONALLY COLD
HIGH PRESSURE IS LOCATED OVER THE NORTHERN GREAT LAKES...WITH CHILLY
DRY AIR FUNNELING INTO WISCONSIN...AND NORTHERN ILLINOIS. THE FRONT
SEPARATING THIS COLD AIRMASS TO ONE WITH VERY MILD MOIST AIR IS
LOCATED FROM NORTHEAST KANSAS...TO NEAR ST LOUIS.  THUNDERSTORMS
HAVE DEVELOPED ALONG THIS FRONT OVERNIGHT...AND ARE BECOMING MORE
WIDESPREAD AND LIFTING BOTH NORTH AND SPREADING EAST ALONG THE
FRONT.  FARTHER WEST...IMPRESSIVE CONVECTION IS MOVING EAST JUST
NORTH OF THE FRONT IN CENTRAL NEBRASKA...WHICH IS SUPPORTED BY THE
UPPER LOW.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
THE OPERATIONAL NAM AND GFS HAVE AGAIN MISSED THE ONGOING LARGE MCS
ASSOCIATED WITH THE LLJ CONVERGENCE NEAR KANSAS CITY.  ONLY THE NSF
WRF 4KM MODEL HAS A GOOD HANDLE ON THE CURRENT CONVECTIVE TRENDS AND
THIS WILL BE STRONGLY CONSIDERED IN TODAYS FORECAST.  THE WRF
INCREASES THE SHOWER ACTIVITY OVER NORTHEAST IOWA EARLY THIS
MORNING...AND BREAKS OUT ADDITIONAL SHOWERS AND POSSIBLY STORMS OVER
THE SOUTHWEST HALF OF THE CWA EARLY THIS MORNING...AS ISENTROPIC
LIFT INCREASES OVER THE AREA.  THE NORTHERN BAND APPEARS TO BE
FOCUSING ON THE BACK DOOR COLD FRONTS SECOND SURGE OF DRIER
AIR...WHICH SHOULD LOSE ITS FOCUS DURING THE MORNING AS IT BECOMES
LESS DEFINED.  STILL THIS DOES SUPPORT MOSTLY CLOUDY IN THE EAST AND
SHOULD HELP HOLD TEMPS DOWN TO THE LOWER 60S. EAST WINDS WILL BE
GUSTY THIS MORNING...BEFORE LOWERING SOME LATER TODAY...ONLY TO
INCREASE AGAIN LATE TONIGHT AND FRIDAY. AS THE LOW DEEPENS AND MOVES
BY FRIDAY...WINDS UP TO 40 MPH ARE POSSIBLE IN EASTERN IOWA AND
ADJACENT COUNTIES IN ILLINOIS AND MISSOURI.

RAIN CHANCES SEEM VERY HIGH LATE THIS AFTERNOON THROUGH LATE FRIDAY
AFTERNOON AS THE UPPER LOW PHASES WITH ENERGY IN THE NORTHERN
STREAM.  STRONG ISENTROPIC LIFT MOVES ACROSS THE AREA DURING THIS
PERIOD WITH PLENTY OF MOISTURE TO WORK WITH. HAVE GONE CATEGORICAL
TONIGHT AND FRIDAY AS THE SYSTEM MOVES THROUGH...WITH THE BEST
COVERAGE IN THE NORTH HALF (100 PERCENT). IN THE SOUTH...A DRY SLOT
MAY TEMPORARILY SHUT DOWN PCPN LATE TONIGHT AND EARLY FRIDAY...
BEFORE DEF ZONE RAIN SLIDES ACROSS ALL AREAS DURING THE AFTERNOON.
RAINFALL MAY BE HEAVY IN SOME LOCATIONS...BUT WITH GENERALLY DRY
GROUND THIS SHOULD NOT POSE A MAJOR THREAT.  SOUTHEAST IOWA
TRIBUTARIES MAY SEE RISES FROM THE HEAVIER RAIN TOTALS OVER THE LAST
SEVERAL DAYS AND THE NEXT 24 HOURS IN CENTRAL AND NORTHERN IOWA.

TEMPS TONIGHT WILL BE IN THE LOWER 40S NORTH TO LOWER 50S SOUTH...
AND HIGHS FRIDAY WILL BE STUCK IN THE 50S IN MOST SPOTS WITH THE
COLD RAINY AND WINDY WEATHER.
..ERVIN..

&&

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...
WALKED LINGERING LIGHT RAIN OUT FRIDAY EVENING WEST TO EAST AS
SURFACE LOW MOVES WELL EAST OF AREA. AN UPPER LOW WILL PIVOT DOWN
ACROSS THE REGION FROM LAKE SUPERIOR DURING DAY SATURDAY...POSSIBLY
SPARKING SOME INSTABILITY SHOWERS.  MOISTURE SEEMS LIMITED THOUGH...
BUT NONE THE LESS OPTED TO PUT IN A SLIGHT CHANCE (16-20 POP WEST TO
EAST) OF RAIN SHOWERS FOR SATURDAY AFTERNOON.  LEFT SUNDAY DRY...BUT
AGAIN MAY SEE SOME SPOTTY LIGHT SHOWERS SUNDAY AFTERNOON AS ANOTHER
UPPER LEVEL SHORT WAVE SWINGS OVER THE AREA IN THE CYCLONIC FLOW.
LEFT 30 POPS FOR SHRA/TSRA IN FOR MONDAY THROUGH TUESDAY...WITH
TUESDAY NIGHT AND WEDNESDAY DRY.  AS FOR TEMPS...LOWERED SUNDAY
MAXES A FEW DEGREES AS STRONG NORTHWEST FLOW AND UPPER LOW REMAINS
IN VICINITY.  CHILLY WEEKEND IN STORE...ESPECIALLY EARLY MORNINGS
WITH READINGS IN THE LOWER AND MIDDLE 30S AND NORTH WINDS IN THE 10
TO 20 MPH RANGE.  FUTURE SHIFTS MAY WANT TO ADD WIND CHILLS TO
GRIDS/FORECAST.  FROST NOT AN ISSUE AS LONG AS WINDS STAY UP.
LITTLE IF ANY CHANGES TO REMAINDER OF GOING FORECAST.
..14..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Apr 21, 5:00 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU APR 21 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT SOUTH OF INTERSTATE 80 IN IOWA...ILLINOIS AND NORTHEAST
MISSOURI. A LARGE COMPLEX OF STRONG THUNDERSTORMS OVER NORTHERN
MISSOURI AND SOUTHERN IOWA...WILL SPREAD NORTH UP TO HIGHWAY 34
EARLY THIS MORNING.  A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO THE
SIZE OF A PENNY.  THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY
HEAVY RAIN.

THIS AFTERNOON AND TONIGHT...ANOTHER ROUND OF RAIN AND
THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AREA FROM THE WEST.
THERE IS THE POSSIBILITY OF LARGE HAIL SOUTH OF INTERSTATE 80 WITH
A FEW OF THESE STORMS...BUT THE MAIN THREAT APPEARS TO BE
LOCALLY HEAVY RAIN. BY LATE THIS EVENING...WIDESPREAD RAIN IS
EXPECTED OVER MOST OF THE OUTLOOK AREA...AS A STRONG AREA OF LOW
PRESSURE MOVES INTO CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD RAIN WILL CONTINUE FRIDAY AS THE STRONG STORM MOVES AWAY FROM
THE AREA.  NORTH WINDS MAY GUST UP TO 40 MPH FRIDAY AFTERNOON AND
EVENING...AS VERY COLD AIR MOVES INTO THE REGION.  THIS COLD AIR MAY
BRING FROST TO THE AREA FRIDAY NIGHT AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT...SOUTH
INTERSTATE 80.

ERVIN

In the hours before

Local storm report, Apr 21, 3:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             WARSAW                  40.35N 91.43W
04/21/2005  0.25 INCH        HANCOCK            IL   PUBLIC

&&

DLF
Local storm report, Apr 21, 3:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             KEOKUK                  40.41N 91.40W
04/21/2005  0.25 INCH        LEE                IA   CO-OP OBSERVER

            KEOKUK LOCK AND DAM 19 1/4 INCH HAIL FALLING NOW

&&

WE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:01 PM CDTSevere Thunderstorm WarningDVNHenderson60 min
Apr 20, 7:35 PM CDTSevere Thunderstorm WarningDVNWarren42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.